Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Geometric Sobolev-like embedding using high-dimensional Menger-like curvature


Author: Sławomir Kolasiński
Journal: Trans. Amer. Math. Soc. 367 (2015), 775-811
MSC (2010): Primary 49Q10; Secondary 28A75, 49Q20, 49Q15
DOI: https://doi.org/10.1090/S0002-9947-2014-05989-8
Published electronically: July 24, 2014
MathSciNet review: 3280027
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study a modified version of Lerman-Whitehouse Menger-like curvature defined for $ (m+2)$ points in an $ n$-dimensional Euclidean space. For $ 1 \le l \le m+2$ and an $ m$-dimensional set $ \Sigma \subset R^n$, we also introduce global versions of this discrete curvature by taking the supremum with respect to $ (m+2-l)$ points on $ \Sigma $. We then define geometric curvature energies by integrating one of the global Menger-like curvatures, raised to a certain power $ p$, over all $ l$-tuples of points on $ \Sigma $. Next, we prove that if $ \Sigma $ is compact and $ m$-Ahlfors regular and if $ p$ is greater than the dimension of the set of all $ l$-tuples of points on $ \Sigma $ (i.e. $ p > ml$), then the P. Jones' $ \beta $-numbers of $ \Sigma $ must decay as $ r^{\tau }$ with $ r \to 0$ for some $ \tau \in (0,1)$. If $ \Sigma $ is an immersed $ C^1$ manifold or a bilipschitz image of such a set then, it follows that it is Reifenberg flat with vanishing constant; hence (by a theorem of David, Kenig and Toro) an embedded $ C^{1,\tau }$ manifold. We also define a wide class of other sets for which this assertion is true. After that, we bootstrap the exponent $ \tau $ to  $ \alpha = 1 - ml/p$, which is optimal due to our theorem with S. Blatt [Adv. Math., 2012]. This gives an analogue of the Morrey-Sobolev embedding theorem $ W^{2,p}(\mathbb{R}^{ml}) \subseteq C^{1,\alpha }(\mathbb{R}^{ml})$ but, more importantly, we also obtain a qualitative control over the local graph representations of $ \Sigma $ only in terms of the energy.


References [Enhancements On Off] (What's this?)

  • [1] Simon Blatt and Sławomir Kolasiński, Sharp boundedness and regularizing effects of the integral Menger curvature for submanifolds, Adv. Math. 230 (2012), no. 3, 839-852. MR 2921162, https://doi.org/10.1016/j.aim.2012.03.007
  • [2] Simon Blatt, A note on integral Menger curvature for curves, Math. Nachr. 286 (2013), no. 2-3, 149-159. MR 3021472, https://doi.org/10.1002/mana.201100220
  • [3] Guy David, Carlos Kenig, and Tatiana Toro, Asymptotically optimally doubling measures and Reifenberg flat sets with vanishing constant, Comm. Pure Appl. Math. 54 (2001), no. 4, 385-449. MR 1808649 (2002g:28007), https://doi.org/10.1002/1097-0312(200104)54:4<385::AID-CPA1>3.0.CO;2-M
  • [4] Guy David and Stephen Semmes, Analysis of and on uniformly rectifiable sets, Mathematical Surveys and Monographs, vol. 38, American Mathematical Society, Providence, RI, 1993. MR 1251061 (94i:28003)
  • [5] Herbert Federer, Curvature measures, Trans. Amer. Math. Soc. 93 (1959), 418-491. MR 0110078 (22 #961)
  • [6] O. Gonzalez, J. H. Maddocks, F. Schuricht, and H. von der Mosel, Global curvature and self-contact of nonlinearly elastic curves and rods, Calc. Var. Partial Differential Equations 14 (2002), no. 1, 29-68. MR 1883599 (2002m:74035), https://doi.org/10.1007/s005260100089
  • [7] Oscar Gonzalez and John H. Maddocks, Global curvature, thickness, and the ideal shapes of knots, Proc. Natl. Acad. Sci. USA 96 (1999), no. 9, 4769-4773 (electronic). MR 1692638 (2000c:57008), https://doi.org/10.1073/pnas.96.9.4769
  • [8] Allen Hatcher, Algebraic topology, Cambridge University Press, Cambridge, 2002. MR 1867354 (2002k:55001)
  • [9] Morris W. Hirsch, Differential topology, Springer-Verlag, New York, 1976. Graduate Texts in Mathematics, No. 33. MR 0448362 (56 #6669)
  • [10] Peter W. Jones, The traveling salesman problem and harmonic analysis, Publ. Mat. 35 (1991), no. 1, 259-267. Conference on Mathematical Analysis (El Escorial, 1989). MR 1103619 (92c:42013), https://doi.org/10.5565/PUBLMAT_35191_12
  • [11] S. Kolasiński, P. Strzelecki, and H. von der Mosel, Compactness for the class of manifolds with equibounded curvature energy,
    in preparation.
  • [12] Sławomir Kolasiński, Paweł Strzelecki, and Heiko von der Mosel, Characterizing $ W^{2,p}$ submanifolds by $ p$-integrability of global curvatures, Geom. Funct. Anal. 23 (2013), no. 3, 937-984. MR 3061777, https://doi.org/10.1007/s00039-013-0222-y
  • [13] Sławomir Kolasiński, Integral Menger curvature for sets of arbitrary dimension and codimension.
    PhD thesis, Institute of Mathematics, University of Warsaw, 2011, arXiv:1011.2008.
  • [14] Sławomir Kolasiński and Marta Szumańska, Minimal Hölder regularity implying finiteness of integral Menger curvature, Manuscripta Math. 141 (2013), no. 1-2, 125-147. MR 3042684, https://doi.org/10.1007/s00229-012-0565-y
  • [15] J. C. Léger, Menger curvature and rectifiability, Ann. of Math. (2) 149 (1999), no. 3, 831-869. MR 1709304 (2001c:49069), https://doi.org/10.2307/121074
  • [16] Gilad Lerman and J. Tyler Whitehouse, High-dimensional Menger-type curvatures. II. $ d$-separation and a menagerie of curvatures, Constr. Approx. 30 (2009), no. 3, 325-360. MR 2558685 (2011c:60041), https://doi.org/10.1007/s00365-009-9073-z
  • [17] Gilad Lerman and J. Tyler Whitehouse, High-dimensional Menger-type curvatures. Part I: Geometric multipoles and multiscale inequalities, Rev. Mat. Iberoam. 27 (2011), no. 2, 493-555. MR 2848529 (2012m:28006), https://doi.org/10.4171/RMI/645
  • [18] L. S. Pontryagin, Selected works. Vol. 3, Classics of Soviet Mathematics, Gordon & Breach Science Publishers, New York, 1986. Algebraic and differential topology; Edited and with a preface by R. V. Gamkrelidze; Translated from the Russian by P. S. V. Naidu. MR 898008 (90a:01107)
  • [19] E. R. Reifenberg, Solution of the Plateau Problem for $ m$-dimensional surfaces of varying topological type, Acta Math. 104 (1960), 1-92. MR 0114145 (22 #4972)
  • [20] Sebastian Scholtes, For which positive $ p$ is the integral Menger curvature $ \mathcal {M}_{p}$ finite for all simple polygons?, 2012, arXiv:1202.0504.
  • [21] Sebastian Scholtes, Tangency properties of sets with finite geometric curvature energies, Fund. Math. 218 (2012), no. 2, 165-191. MR 2957689, https://doi.org/10.4064/fm218-2-4
  • [22] Leon Simon, Reifenberg's topological disc theorem, 1996.
    Mathematisches Institut Universität Tübingen. Preprints AB Analysis.
  • [23] Paweł Strzelecki, Marta Szumańska, and Heiko von der Mosel, A geometric curvature double integral of Menger type for space curves, Ann. Acad. Sci. Fenn. Math. 34 (2009), no. 1, 195-214. MR 2489022 (2009m:28016)
  • [24] Pawel Strzelecki, Marta Szumańska, and Heiko von der Mosel, Regularizing and self-avoidance effects of integral Menger curvature, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 9 (2010), no. 1, 145-187. MR 2668877 (2011j:28009)
  • [25] Paweł Strzelecki and Heiko von der Mosel, On rectifiable curves with $ L^p$-bounds on global curvature: self-avoidance, regularity, and minimizing knots, Math. Z. 257 (2007), no. 1, 107-130. MR 2318572 (2008e:49019), https://doi.org/10.1007/s00209-007-0117-4
  • [26] Paweł Strzelecki and Heiko von der Mosel, Integral Menger curvature for surfaces, Adv. Math. 226 (2011), no. 3, 2233-2304. MR 2739778, https://doi.org/10.1016/j.aim.2010.09.016
  • [27] Paweł Strzelecki and Heiko von der Mosel, Tangent-point repulsive potentials for a class of non-smooth $ m$-dimensional sets in $ \Bbb {R}^n$. Part I: Smoothing and self-avoidance effects, J. Geom. Anal. 23 (2013), no. 3, 1085-1139. MR 3078345, https://doi.org/10.1007/s12220-011-9275-z

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 49Q10, 28A75, 49Q20, 49Q15

Retrieve articles in all journals with MSC (2010): 49Q10, 28A75, 49Q20, 49Q15


Additional Information

Sławomir Kolasiński
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warsaw, Poland
Address at time of publication: Max Planck Institute for Gravitational Physics, Albert Einstein Institute, Am Mühlenberg 1, D-14476 Golm, Germany
Email: s.kolasinski@mimuw.edu.pl

DOI: https://doi.org/10.1090/S0002-9947-2014-05989-8
Keywords: Menger curvature, Ahlfors regularity, repulsive potentials, regularity theory
Received by editor(s): May 24, 2012
Published electronically: July 24, 2014
Additional Notes: The major part of this work was accomplished while the author was working at the University of Warsaw and was supported by the Polish Ministry of Science grant no. N N201 611140. The work was put in its final form at the AEI Golm, AEI publication number AEI-2013-165
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society